Tennessee, 2025Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025
December 18 to 19, 2025 · NWS MRX · 13 events in 9 counties and zones
Strong cold front brought a line of showers and thunderstorms that were able to successfully transport strong to severe wind gusts to the surface in portions of East Tennessee. Additionally, winds aloft ahead of the front produced several instances of high wind criteria non-thunderstorm wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $124,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cold front brought a line of showers and thunderstorms that were able to successfully transport strong to severe wind gusts to the surface in portions of East Tennessee. Additionally, winds aloft ahead of the front produced several instances of high wind criteria non-thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 18, 12:51 PM EST, 5 hours 9 minutes earlier. Its key messages:
- Updated at 1229 PM EST Thu Dec 18 2025
- Wind Advisory for strong mountain winds; meanwhile widespread showers, and isolated thunder in the south are expected this afternoon into early Friday morning.
- Colder temperatures behind a front on Friday, but rebound quickly over the weekend and remain mild next week with mainly dry conditions.
Area forecast discussion, Dec 18, 12:51 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1251 PM EST Thu Dec 18 2025
...New DISCUSSION, AVIATION...
.KEY MESSAGES...
Updated at 1229 PM EST Thu Dec 18 2025
- Wind Advisory for strong mountain winds; meanwhile widespread
showers, and isolated thunder in the south are expected this
afternoon into early Friday morning.
- Colder temperatures behind a front on Friday, but rebound
quickly over the weekend and remain mild next week with mainly
dry conditions.
&&
.DISCUSSION...
Issued at 1229 PM EST Thu Dec 18 2025
So far, wind obs in the mountains have not been too impressive and
under Advisory criteria, with even Cove Mountian only touching 40
mph with the latest ob. The winds are expected to increase as we
go through the afternoon, as the NAM shows the 850 mb LLJ around
50 kt in the next few hours, and HREF probs of 40+ kt gusts rising
over a larger area across the mountains and foothills. Can't rule
out an isolated gust to 55 mph on some mountain peaks, but the
probability of reaching this high is low in the HREF. For the TN
Valley, we have had a surface inversion this morning that has been
preventing winds from reaching the ground at most spots. Looking
at the model soundings, that inversion lingers well into the
evening until the arrival of a line of showers. The timing of this
line appears to be between 03-07Z based on the CAMS. Stronger
portions of the line could bring winds aloft down to the surface,
with 40 to 50 mph gusts possible. There is some elevated CAPE
tonight, enough to warrant a mention of isolated thunderstorms,
but not enough for a widespread severe threat. The intensity of
the line will be diminishing as it moves from the Cumberland
Plateau through the TN Valley.
On the backside of the system early Friday morning, the potential
window for snow between the exiting moisture and building cold air
appears to close quickly behind the surface front. The upper
trough follows closely behind the front, and so dry air aloft builds
in rapidly and ends any precip chances by sunrise Friday morning.
Colder temperatures follow the strong cold front on Friday, with
highs in the 40s. Highs rebound back to the 50s for Saturday and
Sunday. A weak disturbance may bring some light rain Saturday
night into Sunday but with low probabilities of measureable
rainfall. High temps should be mostly in the 50s for next week.
There are some more weak disturbances shown in the models that
bring low rain chances next week, mainly Tuesday-Wednesday, but
these appear to have little to no impacts, if they happen at all.
The general pattern late in the week of a large ridge over TX/LA
will favor dry and mild conditions around Christmas.
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM EST Thu Dec 18 2025
CHA is expected to have prevailing MVFR cigs through the rest of
the afternoon, with downslope winds at TYS and TRI maintaining VFR
cigs. A line of showers will spread across the area from west to
east from approximately 03-07Z ahead of a cold front. MVFR to IFR
conditions are expected with the showers, along with gusty winds.
The front will follow shortly after the line of showers, shifting
winds to west and lifting vis and cigs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 36 50 29 58 / 90 0 0 0
Knoxville McGhee Tyson Airport, TN 36 45 27 58 / 100 10 0 0
Oak Ridge, TN 33 45 26 55 / 90 0 0 0
Tri Cities Airport, TN 36 42 25 56 / 90 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 AM EST Friday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
DISCUSSION...DGS
AVIATION...DGSHazardous weather outlook, Dec 18, 12:57 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1257 PM EST Thu Dec 18 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1257 PM EST Thu Dec 18 2025 /1157 AM CST Thu Dec 18 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong gusty winds up to 55 mph will be possible in the East
Tennessee mountains and immediate foothills this afternoon into
tonight. A few spots in the northern Cumberland Plateau will
approach 40 mph gusts.
A line of showers will move across the area tonight. Stronger
portions of this line may be capable of producing 40-50 mph wind
gusts, which may blow down some weak trees and tree limbs.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Sevier/Smoky Mountains
- When
- December 18, 6:00 PM EST to December 19, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The Cove Mountain Fire Tower wind instrumentation recorded wind advisory gusts from non-thunderstorm winds between 4 PM LST and 2 AM LST, with high wind criteria gusts between 6 PM and 1 AM. The peak gust occurred at 11 PM LST with a magnitude of 78 mph. The observation tower also recorded a 77 mph gust on its midnight reporting time, which coincides with passage of the convective line. Due to the strength of the ongoing winds at the Mountain, it is unclear if the 12 AM observation was aided by the storms.
Thunderstorm Wind, McMinn
- When
- December 18, 11:00 PM EST
- Where
- McMinn County, 1.32 mi ESE of Niota
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.510, -84.550
Strong to severe thunderstorm wind gusts blew off a roof of a metal pole barn.
Thunderstorm Wind, Knox
- When
- December 18, 11:11 PM EST
- Where
- Knox County, Powell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.030, -84.030
A flag pole in the front yard of a home in Powell was bent all the way to the ground by severe thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- December 18, 11:20 PM EST
- Where
- Knox County, 0.69 mi N of Sequoyah Hills
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.940, -83.970
A 36 inch diameter oak tree was felled by severe thunderstorm winds and sliced through the side of a home, requiring the fire department to extricate 1 person. No confirmed injuries. Fire department reported another tree falling on a separate house in Knoxville as well as several other incidents of tree damage across the city.
Thunderstorm Wind, Blount
- When
- December 18, 11:26 PM EST
- Where
- Blount County, 0.69 mi S of (Tys)mcghee Tyson Kn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.810, -84.000
The Knoxville McGhee Tyson Airport ASOS recorded a 54 knot wind gust during the passage of severe thunderstorms.
Thunderstorm Wind, Knox
- When
- December 18, 11:40 PM EST
- Where
- Knox County, Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.970, -83.930
Over 75 calls to the county 911 system occurred due to severe wind gusts causing multiple trees and powerlines to be damaged.
Thunderstorm Wind, Jefferson
- When
- December 18, 11:42 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.120, -83.490
Sign covers over Food City and Regions Bank signs in Jefferson City were partially ripped off by severe thunderstorm wind gusts.
Thunderstorm Wind, Hamblen
- When
- December 18, 11:50 PM EST
- Where
- Hamblen County, 0.56 mi W of Alpha
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.180, -83.390
Security fencing blown down by strong thunderstorm wind gusts at the Avenue Church in Morristown.
Thunderstorm Wind, Jefferson
- When
- December 19, 12:05 AM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.120, -83.490
Over 30 calls were placed to county 911 over tree damage or powerline damage from severe thunderstorm wind gusts.
Thunderstorm Wind, Greene
- When
- December 19, 12:20 AM EST
- Where
- Greene County, 1.31 mi WNW of Midway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.190, -83.000
Several trees were blown down by severe thunderstorm wind gusts on Potter Town Road near the Walmart Distribution Center.
Thunderstorm Wind, Sullivan
- When
- December 19, 12:52 AM EST
- Where
- Sullivan County, 0.89 mi NE of Colonial Hgts
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.490, -82.490
Several powerlines were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Sullivan
- When
- December 19, 1:00 AM EST
- Where
- Sullivan County, 1.77 mi NE of Avoca
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -82.210
A power pole was broken in two by severe thunderstorm wind gusts, as well as several large tree branches and a few shingles off a nearby roof.
Thunderstorm Wind, Washington
- When
- December 19, 1:00 AM EST
- Where
- Washington County, Flourville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.400, -82.400
Several trees were blown down by powerful thunderstorm wind gusts on Delmer Salts Road and on Carroll Creek Road at the steeplechase.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
- Winter Storm and High Wind in Montana, December 18 to 19, 2025$28,000 · 57 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308048, 1308025, 1308028, 1308032, 1308046, 1308034, 1308037, 1308041, 1308042, 1308043, 1308047, 1308044, 1308045.